Thunderstorm Wind, Ness
- When
- July 26, 9:33 PM CST
- Where
- Ness County, 7.6 mi S of Laird
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.340, -100.050
An isolated severe thunderstorm moved across parts of Ness county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm moved across parts of Ness county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 5:10 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 610 PM CDT SUN JUL 26 2015 ...UPDATED FOR 0Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 100 PM CDT SUN JUL 26 2015 SHORT RANGE MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTING EASTWARD OUT OF THE WESTERN HIGH PLAINS INTO THE CENTRAL PLAINS TONIGHT WHILE AN UPPER LEVEL SHORTWAVE DIGS SOUTHEAST ACROSS THE PACIFIC NORTHWEST. AS THE UPPER LEVEL SHORTWAVE APPROACHES, A SERIES OF H5 VORT MAXIMA WILL EJECT NORTHEAST OUT OF THE SOUTHERN ROCKIES INTO THE HIGH PLAINS OF EASTERN COLORADO THIS EVENING SETTING THE STAGE FOR POSSIBLE THUNDERSTORMS THROUGH EARLY MONDAY. ALTHOUGH THE SOUTHWEST FLOW ALOFT WILL REMAIN FAIRLY WEAK, THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON IN THE VICINITY OF THE LEE SIDE TROUGH IN EASTERN COLORADO AS LOWER/MID LEVEL LAPSE RATES STEEPEN. ANY DEVELOPING STORMS ARE THEN EXPECTED TO DRIFT EAST-NORTHEAST INTO WEST CENTRAL AND EXTREME SOUTHWEST KANSAS LATER THIS EVENING. MUCAPES IN EXCESS OF 2000 J/KG OUT ALONG THE COLORADO BORDER ALONG WITH FAVORABLE VERTICAL SHEAR PROFILES SUGGESTS A HEIGHTENED POTENTIAL FOR SEVERE STORMS. BASED ON NAM/GFS MODEL SOUNDING HODOGRAPHS, INCLUDING FAVORABLE 0-6KM SHEAR, AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. VERY MILD TEMPERATURES CAN BE EXPECTED TONIGHT AS A PREVAILING SOUTHERLY FLOW CONTINUES TO REINFORCE THE WARMER AIR MASS SETTLED ACROSS THE HIGH PLAINS OF WESTERN KANSAS. LOOK FOR LOWS GENERALLY DOWN INTO THE 70S(F) TONIGHT WITH A FEW UPPER 60S STILL POSSIBLE IN WEST CENTRAL KANSAS, ESPECIALLY IF SIGNIFICANTLY AFFECTED BY THUNDERSTORMS. HOT TEMPERATURES ARE LIKE MONDAY UNDER THE INFLUENCE OF LOW LEVEL SOUTHERLIES. SHOULD SEE HIGHS TOP OUT AROUND TO A LITTLE ABOVE 100F MONDAY AFTERNOON. A HEAT ADVISORY MAY NEED TO BE CONSIDERED FOR CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS MONDAY AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 PM CDT SUN JUL 26 2015 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH TURNING EASTWARD OUT OF THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES MONDAY NIGHT THEN PUSHING FURTHER EAST INTO THE NORTHERN PLAINS TUESDAY. AN ATTENDANT COLD FRONT IS THEN PROJECTED TO MOVE SOUTHWARD INTO WESTERN KANSAS SOMETIME TUESDAY AFTERNOON, PROVIDING THE FOCUS FOR POTENTIAL THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. ALTHOUGH THE FLOW ALOFT WILL REMAIN FAIRLY WEAK WITH AN UPPER LEVEL JET CORE REMAINING TO OUR NORTH ACROSS SOUTH DAKOTA AND NEBRASKA, ENOUGH MOISTURE PRESENT WILL CREATE ENOUGH INSTABILITY TO HELP INITIATE STORM DEVELOPMENT IN THE VICINITY OF THE COLD FRONT AS IT MIGRATES ACROSS THE STATE. THUNDERSTORM CHANCES CONTINUE INTO LATE WEDNESDAY AS THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OUT AFTER PUSHING FURTHER SOUTH INTO THE TEXAS PANHANDLE AND WESTERN OKLAHOMA. SURFACE HIGH PRESSURE WILL SETTLE IN ACROSS THE CENTRAL PLAINS CREATING AN EASTERLY UPSLOPE FLOW NORTH OF THE BOUNDARY IN CENTRAL AND SOUTHWEST KANSAS. ALONG WITH PLENTY OF INSTABILITY, THUNDERSTORM DEVELOPMENT IS EXPECTED LATE WEDNESDAY INTO EARLY THURSDAY. VERY WARM TEMPERATURES ARE LIKELY TUESDAY EVEN AS AN APPROACHING COLD FRONT BEGINS TO PUSH INTO NORTHWEST KANSAS BY TUESDAY AFTERNOON. A PREVAILING SOUTHERLY FLOW AHEAD OF THE BOUNDARY WILL KEEP A WARM AIR MASS IN PLACE ALLOWING HIGHS TO CLIMB WELL UP INTO THE 90S(F) WITH NEAR 100F STILL POSSIBLE IN SOUTH CENTRAL KANSAS. RELATIVELY COOLER AIR WILL FILTER SOUTHWARD INTO WESTERN KANSAS WEDNESDAY BEHIND A COLD FRONT AFTER IT MOVES FURTHER SOUTH INTO THE TEXAS PANHANDLE. THE GFS AND ECMWF SHOW H85 TEMPERATURES DROPPING SEVERAL DEGREES DOWN TO AROUND 20C ACROSS CENTRAL AND SOUTHWEST KANSAS BY THE AFTERNOON TIME FRAME. HIGHS ARE EXPECTED TO REACH ONLY UP INTO THE 80S(F) ACROSS MUCH OF THE AREA WEDNESDAY AFTERNOON. TEMPERATURES MAY REBOUND A LITTLE THURSDAY AS SURFACE HIGH PRESSURE SETS UP ACROSS THE CENTRAL PLAINS BRINGING BACK A SOUTH TO SOUTHEASTERLY FLOW TO WESTERN KANSAS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 610 PM CDT SUN JUL 26 2015 VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH EARLY PORTIONS OF THE NIGHT AS A TROUGH OF UPPER LOW PRESSURE MOVES INTO WESTERN KANSAS. ISOLATED STORMS ORIGINATING FROM EASTERN COLORADO WILL PROPAGATE EAST AND MAY REACH AS FAR EAST AS KGCK BY AROUND 3Z. OTHER THAN THE CHANCE FOR STORMS VFR CONDITIONS ARE EXPECTED WITH SOUTHERLY WINDS AROUND 10-15 KNOTS THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 100 74 100 / 40 10 0 40 GCK 70 100 73 98 / 50 10 10 40 EHA 70 101 72 97 / 50 10 10 40 LBL 72 102 73 98 / 40 10 10 40 HYS 72 100 75 99 / 50 20 10 40 P28 75 100 75 100 / 30 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-031-066-081- 090. && SHORT TERM...JJOHNSON LONG TERM...JJOHNSON AVIATION...WHITE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 701 AM CDT SUN JUL 26 2015 KSZ030-031-043>046-061>066-074>081-084>090-271215- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 701 AM CDT SUN JUL 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... HEAT INDICES ARE LIKELY TO EXCEED 105 DEGREES FROM WAKEENEY TO HAYS AND SAINT JOHN TO MEDICINE LODGE THIS AFTERNOON. AN ADDITIONAL ROUND OF THUNDERSTORMS IS EXPECTED LATER TONIGHT INTO THE VERY EARLY MORNING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION... A CHANCE OF THUNDERSTORMS EXISTS TUESDAY THROUGH AT LEAST THURSDAY. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE. HAZARDS WEATHER RISK... MONDAY... LIMITED LIGHTNING RISK. EXTREME EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. TUESDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PORTIONS OF WEST CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 753 PM CDT SUN JUL 26 2015 KSZ061-074-270200- HAMILTON KS-STANTON KS- 753 PM CDT SUN JUL 26 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON COUNTIES UNTIL 900 PM CDT/800 PM MDT/... AT 752 PM CDT /652 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF THE SAUNDERS ELEVATOR...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SYRACUSE...JOHNSON CITY...MANTER...BIG BOW AND THE SAUNDERS ELEVATOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3798 10205 3813 10156 3753 10155 3743 10204 TIME...MOT...LOC 0052Z 240DEG 49KT 3766 10208 KRUSE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
831 PM CDT SUN JUL 26 2015
KSZ061-062-074-075-270245-
KEARNY KS-HAMILTON KS-GRANT KS-STANTON KS-
831 PM CDT SUN JUL 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT...EASTERN
HAMILTON...NORTHEASTERN STANTON AND KEARNY COUNTIES UNTIL 945 PM
CDT/845 PM MDT/...
AT 831 PM CDT /731 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF SYRACUSE...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ULYSSES...LAKIN...SYRACUSE...DEERFIELD...KENDALL AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3824 10195 3826 10185 3826 10112 3762 10110
3753 10158
TIME...MOT...LOC 0131Z 238DEG 28KT 3811 10172
KRUSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 854 PM CDT SUN JUL 26 2015 KSZ043-044-270245- SCOTT KS-LANE KS- 854 PM CDT SUN JUL 26 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...LANE AND SCOTT COUNTIES UNTIL 945 PM CDT... AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF MARIENTHAL...MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...DIGHTON...ALAMOTA...MODOC...AMY...SHIELDS...SHALLOW WATER...PENDENNIS...MANNING...HEALY...SCOTT STATE LAKE AND GRIGSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3870 10027 3827 10025 3826 10112 3870 10113 TIME...MOT...LOC 0153Z 302DEG 34KT 3862 10117 KRUSE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT SUN JUL 26 2015
KSZ030-045-270330-
TREGO KS-NESS KS-
911 PM CDT SUN JUL 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND NESS COUNTIES UNTIL
1030 PM CDT...
AT 911 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF GOVE CITY...OR 8 MILES SOUTH OF GOVE...MOVING EAST AT
40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY...NESS CITY...BAZINE...RANSOM...OGALLAH...UTICA...COLLYER...
BROWNELL...RIGA...VODA...CEDAR BLUFF...ARNOLD...BEELER AND TREGO
CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3827 9959 3827 10023 3867 10023 3870 10022
3870 10015 3913 10015 3913 9961
TIME...MOT...LOC 0211Z 275DEG 46KT 3885 10054
KRUSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 926 PM CDT SUN JUL 26 2015 KSZ062-063-077-270400- KEARNY KS-GRAY KS-FINNEY KS- 926 PM CDT SUN JUL 26 2015 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...NORTHERN GRAY AND NORTHEASTERN KEARNY COUNTIES UNTIL 1100 PM CDT... AT 926 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF LAKIN...MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY...CIMARRON...HOLCOMB...PIERCEVILLE...INGALLS... CHARLESTON...PLYMELL...KALVESTA AND FRIEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3774 10110 3826 10113 3826 10024 3775 10024 TIME...MOT...LOC 0226Z 288DEG 41KT 3808 10127 KRUSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 933 PM CDT SUN JUL 26 2015 KSZ061-062-074-075-270330- KEARNY KS-HAMILTON KS-GRANT KS-STANTON KS- 933 PM CDT SUN JUL 26 2015 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT...SOUTHEASTERN HAMILTON... STANTON...SOUTHWESTERN FINNEY AND SOUTHERN KEARNY COUNTIES UNTIL 1030 PM CDT/930 PM MDT/... AT 933 PM CDT /833 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF JOHNSON CITY...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ULYSSES...JOHNSON CITY...MANTER...RYUS...BIG BOW AND HICKOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3772 10187 3787 10110 3740 10109 3740 10189 TIME...MOT...LOC 0233Z 236DEG 27KT 3765 10176 KRUSE
The Dodge City radar (KDDC), 65 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
2 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597592, 597593.